Ohio, 2017Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017
May 24 to 25, 2017 · NWS ILN · 15 events in 8 counties and zones
A slow moving low pressure system resulted in thunderstorm development through the late afternoon. The thunderstorms continued into the evening hours, producing locally heavy rainfall and isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $420,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system resulted in thunderstorm development through the late afternoon. The thunderstorms continued into the evening hours, producing locally heavy rainfall and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 24, 2:38 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, May 24, 2:38 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Wed May 24 2017
.SYNOPSIS...
An unsettled pattern will be present across the region through
the week. An area of low pressure will meander across the region
through Thursday. Multiple systems will then work across the
area Friday through Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of low pressure will move into the region this
evening. Showers and some thunderstorms will rotate around this
feature. Precipitation may be heavy at times. With low LCLs
cannot rule out some tornado potential through the early evening
hours. Will continue to mention the severe threat in the HWO and
added additional flash flood risk wording across western
portions of the region.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and isolated thunderstorms will continue to be possible
on Thursday as an area of low pressure meanders across the
region. With the cloud cover associated with the low,
temperatures will struggle to rise and are only expected to make
it into the middle 60s.
As the low moves off out of the area precipitation chances will
taper off Thursday night.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level ridging will push east across the region through the day
on Friday leading to dry conditions and seasonable temperatures. As
the ridge pushes east, a developing southwesterly flow pattern will
allow for occasional mid level short waves to cross the area through
the weekend. This will result in a chance of showers an
thunderstorms Saturday and Sunday with highs both days in the upper
70s.
An upper level low will slowly drop down across the northern Great
Lakes through early next week. As it does, some weak energy will
rotate around it, bringing some lower chances of precipitation
through the rest of the long term period. Temperatures will also
cool off a bit with highs mainly in the low to mid 70s through
Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of low pressure will meander across the area through the
TAF period. This will allow for reduced visibilities with
intermittent showers and thunderstorms. The most widespread
coverage of precipitation is expected to be across KCVG and
KLUK. In addition, cigs will be reduced as well especially later
during the overnight hours into the daytime hours on Thursday.
OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR
visibilities possible. MVFR ceilings, visibilities, along with a
chance of thunderstorms possible Friday night into Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, May 24, 2:34 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
334 PM EDT Wed May 24 2017
KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-251945-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
334 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather conditions.
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-251945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Hamilton-
334 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...This Afternoon and Tonight.
A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.
Rain may be heavy at times through tonight leading to a flash flood
risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather conditions.
In the hours before
Special weather statement, May 24, 4:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT WED MAY 24 2017
INZ075-080-KYZ089>091-242215-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
541 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...
EASTERN CARROLL...SOUTHERN BOONE AND GALLATIN COUNTIES UNTIL 615 PM
EDT...
At 541 PM EDT, radar indicated a strong thunderstorm over Florence,
moving north at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Rising Sun, Warsaw, Florence, Kentucky Speedway, Glencoe, Fairview,
Sparta, Patriot, Ethridge, Center Square, Aberdeen, Interstate 71 at
US Route 127, Steele Bottom, Markland, East Enterprise, Rabbit Hash,
Allensville, Quercus Grove, Mount Sterling and North Landing.
This includes I-71 in Kentucky between mile markers 55 and 64.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3895 8484 3872 8478 3872 8480 3871 8481
3870 8483 3871 8483 3870 8484 3868 8502
3889 8512
TIME...MOT...LOC 2141Z 164DEG 8KT 3878 8494
HainesFlash Flood, Butler
- When
- May 24, 4:45 PM EST to 5:45 PM EST
- Where
- Butler County, 0.27 mi ESE of Symmes Corner to 0.36 mi ESE of Symmes Corner
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.328, -84.716
Flowing water was reported over a portion of Cincinnati Brookville Road near Shandon.
Flash Flood, Hamilton
- When
- May 24, 5:30 PM EST to 6:00 PM EST
- Where
- Hamilton County, 0.69 mi N of Dent to 1.11 mi NNE of Dent
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.190, -84.630
Water was reported rushing over Race Road near West Fork Road.
Flash Flood, Hamilton
- When
- May 24, 5:45 PM EST to 6:15 PM EST
- Where
- Hamilton County, 1.35 mi SE of Taylors Creek to 1.51 mi ESE of Taylors Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.209, -84.650
Rapidly moving water was observed over a portion of Sheed Road.
Flash Flood, Butler
- When
- May 24, 6:30 PM EST to 7:00 PM EST
- Where
- Butler County, 0.74 mi NW of North Hamilton Arpt to 0.68 mi NW of North Hamilton Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.458, -84.539
A railroad was washed out due to flooding along Sevenmile Creek.
Flash Flood, Hamilton
- When
- May 24, 6:30 PM EST to 7:00 PM EST
- Where
- Hamilton County, 0.69 mi S of Miami to 0.07 mi S of Taylors Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.210, -84.680
Taylor Creek overflowed its bank onto Harrison Avenue near the intersection with Springdale Road.
Tornado, Warren
- When
- May 24, 6:47 PM EST to 6:48 PM EST
- Where
- Warren County, 3.01 mi NNE of Harveysburg to 3.09 mi SE of Mt Holly
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.541, -83.981
Based on radar data, video evidence and eyewitness reports, a tornado appeared to briefly touch down about 4 miles NNE of Harveysburg in extreme northeast Warren County. No damage was observed so the maximum winds were estimated to be 50 mph, equivalent to a weak EF0 tornado.
Tornado, Greene
- When
- May 24, 7:26 PM EST to 7:34 PM EST
- Where
- Greene County, 0.27 mi E of Xenia Greene Co Arpt to 1.24 mi NNW of Trebeins
- Rating
- EF0
- Path length
- 2.61 mi
- Path width
- 40 yd
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.680, -83.975
The tornado first touched down along Colorado Drive where a small ornamental tree was uprooted. Additional small limb damage also occurred in this area. The tornado traveled north, where public video was provided of a small tornado crossing U.S. Route 35, just north of the Greene County Airport. The video showed the tornado lifting upward shortly after crossing north of Route 35, but damage had been reported at the intersection of Trebein and Dayton-Xenia Roads. Slightly farther north, some power line damage occurred in the 900 block of Trebein Road.
Tornado, Fayette
- When
- May 24, 7:27 PM EST to 7:30 PM EST
- Where
- Fayette County, 0.48 mi WNW of Luttrell to 1.14 mi NW of Luttrell
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.582, -83.658
Based on radar data, video evidence and eyewitness reports, the tornado appeared to first touch down about 3 miles west-southwest of Octa in extreme western Fayette County. The tornado then crossed into eastern Greene County, about 3 miles south of Rosemoor, appearing to make occasional contact with the ground, before dissipating about 3 miles southeast of Jamestown at 1936EST.
As the tornado moved through primarily empty farm fields, there was little in the way of damage found. Therefore, maximum winds were estimated to be 50 mph, equivalent to a weak EF0 tornado and the maximum width was estimated to be 25 yards.
Tornado, Greene
- When
- May 24, 7:30 PM EST to 7:36 PM EST
- Where
- Greene County, 3.49 mi ENE of Bowersville to 3.1 mi SE of Jamestown
- Rating
- EF0
- Path length
- 2.23 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 39.591, -83.666
Based on radar data, video evidence and eyewitness reports, the tornado appeared to first touch down about 3 miles west-southwest of Octa in extreme western Fayette County at 1927EST. The tornado then crossed into eastern Greene County at 1930EST, about 3 miles south of Rosemoor, appearing to make occasional contact with the ground, before dissipating about 3 miles southeast of Jamestown.
As the tornado moved through primarily empty farm fields, there was little in the way of damage found. Therefore, maximum winds were estimated to be 50 mph, equivalent to a weak EF0 tornado and the maximum width was estimated to be 25 yards.
Tornado, Greene
- When
- May 24, 8:06 PM EST to 8:12 PM EST
- Where
- Greene County, 0.77 mi N of Fairborn to 2.14 mi NNE of Patterson Afb
- Rating
- EF0
- Path length
- 1.61 mi
- Path width
- 90 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.831, -84.021
The tornado first touched down about a mile north of Fairborn in Greene County where some minor tree damage occurred in Fairborn Park. The tornado passed over the northern end of Wright Patterson Air Force Base with some additional minor tree damage located along Osborn Road in extreme northwest Greene County. The tornado then moved into extreme southeast Clark County, about 2.1 miles north-northeast of Wright Patterson Air Force Base, before ending about 1.9 miles southwest of Crystal Lakes at 2016EST.
Tornado, Clark
- When
- May 24, 8:12 PM EST to 8:16 PM EST
- Where
- Clark County, 2.32 mi SSW of Crystal Lakes to 1.93 mi SW of Crystal Lakes
- Rating
- EF0
- Path length
- 1.13 mi
- Path width
- 90 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.850, -84.039
The tornado initially touched down about a mile north of Fairborn in Greene County at 2006EST before moving northwest and entering Clark County about 2.3 miles south-southwest of Crystal Lakes at 2012EST.
Tornado damage was found along Lower Valley Pike near Princeton Drive, just southeast of the Interstate 70 and State Route 235 interchange. The tornado then continued in a north-northwest path along and either side of Princeton Drive. Several manufactured homes sustained roof and siding damage, along with carports and awnings destroyed. Several large trees were damaged, either uprooted or with large branches snapped off. Two large trees fell on and destroyed two homes on Cordova Drive.
The damage quickly lessened in strength further to the northwest with minimal damage along Jason Drive and no evidence of damage by Amy Dee Lane.
Tornado, Clark
- When
- May 24, 8:16 PM EST to 8:20 PM EST
- Where
- Clark County, 1.29 mi SW of Park Layne to 1.19 mi WSW of Park Layne
- Rating
- EF1
- Path length
- 0.4 mi
- Path width
- 300 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.886, -84.047
The tornado first touched down on the southwest side of Park Layne and then moved to the northwest for 0.4 miles before exiting Clark County about 1.2 miles west-southwest of Park Layne. The tornado continued in Miami County for another 4.1 miles, before dissipating at 2032EST. While in Clark County, the tornado caused damage to some commercial buildings and trees on the western side of Park Layne. Damage here was consistent with maximum winds of 100 mph (EF1). The maximum width in Clark county was 300 yards. This tornado was rated an EF1 in both Clark and Miami Counties.
Tornado, Miami
- When
- May 24, 8:20 PM EST to 8:32 PM EST
- Where
- Miami County, 1.7 mi ESE of Brandt to 1.36 mi NW of Rex
- Rating
- EF1
- Path length
- 4.11 mi
- Path width
- 300 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.892, -84.050
The tornado first touched down on the western side of Park Layne in Clark County at 2016EST and entered Miami County at 2020EST, about 1.7 miles east-southeast of Brandt. The tornado continued in Miami County for another 4.1 miles before dissipating along State Route 571, west of State Route 201.
While in Miami County, tree and minor roof damage occurred along Bellefontaine Road, Palmer Road, and State Route 201, with maximum wind speed estimates of 95 mph in this area, or EF1. The tornado track appeared to end just northwest of the State Route 571 intersection with State Route 201, where a barn sustained damage caused by estimated wind speeds of around 80 mph. The maximum width in Miami County was 300 yards. This tornado was rated an EF1 in both Miami and Clark Counties.
Tornado, Miami
- When
- May 24, 9:03 PM EST to 9:10 PM EST
- Where
- Miami County, 2.36 mi NNW of Casstown to 2.93 mi ENE of Eldean
- Rating
- EF1
- Path length
- 1.91 mi
- Path width
- 160 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.079, -84.154
Based on video evidence and radar imagery, the tornado is believed to have touched down in a field north of the intersection of Polecat Road and Troy Urbana Road. The tornado moved north to Deweese Road approximately one-half mile north of the intersection with East Rusk Road. Tree branches generally 4 inches in diameter or smaller were broken immediately west of Deweese Road at the start of the tornado track. More significant damage occurred less than one-tenth of a mile north where several maple trees up to 18 inches in diameter were snapped. This is where the tornado was believed to be at peak intensity with winds estimated near 90 mph. There was also a large barn immediately east that was moved several inches off its foundation. This movement was likely caused by winds approaching 90 mph while flowing into the circulation. The tornado then started to weaken as it moved north-|northwest near Deweese Road to a point approximately two-tenths of a mile southwest of the intersection with East Peterson Road. Tree damage was generally less significant in this area with estimated wind speeds of 60-75 mph. The tornado appears to have lifted at this point, and no further damage was observed farther northwest. Damage along this path was oriented in convergent and semi-circular patterns consistent with the presence of a tornado.
Flash Flood, Mercer
- When
- May 25, 12:00 AM EST to 12:30 AM EST
- Where
- Mercer County, 2.32 mi NNE of Chattanooga to 1.5 mi NE of Chattanooga
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -84.750
State Route 707 near Wabash Road was closed due to high water, leading to a water rescue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201751 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692721, 692720, 692719, 692717, 692718, 692315, 692314, 692316, 692317, 692312, 692313, 691474, 691475, 692318, 692716.